formats
Published on 03/02/2010, by in Life, Medications, Rants.
Hot:

For the last several years, I’ve dealt with Migraine Headaches on a fairly regular basis.  The intensity and duration has varied but they have always left me wiped out and wondering what the hell happened.  And save for some over the counter remedies, the migraines went untreated as far as drugs go, because I’ve never had good enough insurance or enough money on hand to be able to go to the doctor for help.

Well, things have changed a lot in my life, as anyone who reads this blog knows.  I have a little bit of money now, and thankfully have insurance to help cover the medical bills that I’ve had over the last year.  And that knowledge made my decision to finally try to do something about the Migraines all the more easier when I went to see my doctor at the end of January.

After talking to Dr. Cabe about the situation, she prescribed a medication called Topamax. Now, I had heard both good and bad things about this particular drug, but I was willing to give it a try to see if it would help me.  And boy was that ever a mistake.

In my case, I’ve found the side effects of Topamax to be far worse than Migraine Headaches that I’m trying to remedy.  I mean this shit has really messed me up.  Below are excerpts from www.relieve-migraine-headache.com on the side effects of Topamax.  The ones I’ve experienced are in bold.

“Topamax will slow you down, or make you feel like you’re in a fog. This includes slower reflexes, trouble thinking or concentrating, trouble thinking of the right word (and other speech problems), tiredness, poor coordination, and dizziness.

Topiramate may also cause tingling in your hands or feet, shakiness, depression, nausea, memory problems, and visual problems (such as double vision). It has also been known to bring on respiratory infections.

Some of the less common Topamax side effects include: pain (ie chest, leg), mood changes (ie aggression, restlessness), rash, body odour, appetite loss and weight loss, constipation, hearing loss, and menstrual disorders.” – http://www.relieve-migraine-headache.com/topamax-side-effects.html

In short, in just a months time, the side effects of this one medication have seriously impacted every aspect of my life.  I’m not the same person that I was before I started taking the medication, and more than one person has told me so.

So, all that being said, I called Dr. Cabe’s office Monday morning, and told them I was having a major problem with the Topamax, and I needed to stop taking it ASAP!  They were busy, and it took all day for me to hear back from them, but I got the response that I was wanting.  The doctor agreed that I should discontinue the medication, and provided instructions for weaning myself off of the medication.  They were as follows:

  1. Take 1 pill per day for 4 days.
  2. Skip a day, then take 1 pill.
  3. Skip 2 days, then take 1 pill.
  4. Skip 3 days, then take 1 pill,
  5. And then stop!
Apparently, you have to gradually stop taking this medication, because stopping suddenly can cause serious problems.  Fine, what ever it takes to get this shit out of my system is OK with me.  As I told the doctor, and everyone else I’ve talked to about this problem, given the choice between living with the migraines or dealing with the bullshit side effects of the Topamax: I’ll take the Migraines!